Why do I get diarrhoea after having milk with my breakfast cereal?
I'm 23, male, graduate student. So on weekday mornings I am usually rushed before going to classes, and do not have time to make an elaborate breakfast. Hence I started to have milk with my cereal and a fruit, which I suppose is wholesome. However in the past week I have been getting diarrhoea shortly after breakfast (within a couple of hours). What could be the reason for this? Is it because I am sitting at a desk for long periods after the heavy breakfast, and not moving enough to help with the digestion? Or have I developed some sort of allergy to the milk/cereal/fruit combo? The fruit is usually an apple. The cereal I am currently using is 'Kelloggs Raisin Bran crunch'.
Diarrhea that is associated with a particular food is usually do to some reaction to the nutrients that are found in that food. This may be the case with you, but it is hard to tell because your symptoms have only been going on for a week. Diarrhea that has only been going on for a week is more likely to be due to a viral GI infection. If your diarrhea is due to the food, then you may have lactose intolerance or possibly celiac disease. Lactose intolerance occurs when the enzyme necessary to break down the milk sugar lactose is absent. Celiac disease (in short) is an allergy to gluten, a protein frequently found in cereal and other wheat and grain products. Because your symptoms have only been going on for a week, I suggest that you schedule an appointment with your primary care physician. If your symptoms are still going on by the time you appointment happens, then you may need to try cutting milk and other dairy products out of your diet to see if that helps. If your symptoms improve, then you probably have a component of lactose intolerance. If it doesn't help, then you probably need tested for celiac disease. If this comes back positive, you will need referral to a gastroenterologist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- What could be causing my hot flashes?
- Is it safe to eat fruits and vegetables rinsed with tap water when traveling internationally?
- Should I take malaria pills for a trip to South Africa?
- why do my ankles crack so much and what can help prevent this?
- Will taking a multivitamin every day help me stay healthy longer?
Need More Info?